Tornadoes · United States · Pennsylvania · 2017

EF0 tornado, Fern to Millerstown, Pennsylvania, June 19, 2017

From Fern to Millerstown, this EF0 tornado ran 0.8 miles across Clarion County on June 19, 2017, touching down at 5:52 PM EDT and reaching 60 yards wide. It killed nobody, and did $15,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 19, 2017
Touchdown
5:52 PM EDT (21:52 UTC)
Lifted
5:53 PM EDT (21:53 UTC)
On the ground
1 minutes
Path length
0.8 miles (1.2 km)
Path width
60 yards (55 m)
Deaths
0
Injuries
0
Property damage
$15,000
County
Clarion County
Touchdown point
41.304, -79.520
Lift-off point
41.305, -79.509
Record number
1706191552-01

What the Weather Service recorded

Placeholder.

Upper trough moving across the region coincided with an area of low CAPE but high shear, which supported the development of a weak tornado over Clarion county, Pennsylvania on June 19th. Damage from the tornado was primarily to trees, though a few outbuildings were also damaged.

A National Weather Service survey team confirmed an EF0 tornado occurred Monday evening along Millerstown Road in Elk Township, Clarion county. There were several reported sightings of a funnel cloud along with one person confirming it reached the ground. The only structural damage was to outbuildings and barns with sheet metal roofs. Hardwood trees were used to determine the rating as numerous trees were uprooted or snapped along the north side of Millerstown Road. The storm tracked across Millerstown Road just east of the 598 postal address and uprooted and snapped several additional trees before lifting just prior to reaching Pine City Road.

A survey conducted by the National Weather Service in Pittsburgh concluded that a tornado occurred Monday evening, June 19th, in Elk Township in Clarion county. A weak tornado touchdown occurred Monday evening along Millerstown Road in Elk Township Clarion county. There were several reported sitings of a funnel cloud along with one person confirming it reached the ground. The only structural damage was |to outbuildings and barns with sheet metal roofs. Hardwood trees were used to determine the rating as numerous trees were uprooted or snapped along the north side of Millerstown Road. The storm tracked across Millerstown Road just east of the 598 postal address and uprooted and snapped several additional trees before lifting just prior to the reaching Pine City Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at Jun 19, 3:53 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 19, 3:53 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
353 PM EDT Mon Jun 19 2017

.SYNOPSIS...
An upper trough will maintain daily chances for showers and
thunderstorms and cooler conditions through midweek.

&&

.NEAR TERM /THROUGH TUESDAY/...
Few showers and storms are already developing closer to the
lake shore and over western Ohio as the upper trough and cooler
temperatures aloft advect over the southern Great Lakes. Expect
this trend to continue as a shortwave pivots through the upper
tough this evening. While there will be moderate levels of
speed shear, unimpressive mid-level lapse rates and weak
instability should limit strong/severe potential across the
region.

Any convection should really weaken with the loss of heating
tonight, with PoPs diminishing toward midnight.

Tuesday should generally be a repeat of today, although with
lower chance PoPs until the next shortwave approaches late.
There are timing differences amongst the model guidance with
this wave, so nothing more than low chance PoPs, with a focus
closer to the upper trough. Temperatures will remain close to or
just below seasonal values.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Upper trough will remain situated across the Great Lakes through
Wednesday before departing to the east and being replaced by
weak upper ridging/nearly zonal flow for Thursday. Again, models
continue to time the shortwave passage differently Tuesday
night/Wednesday with the GFS suggesting a boundary will hang up
across the region and help for invitation Wed afternoon, while
the NAM pushes the boundary and precipitation chances south of
the forecast area. With low confidence, will keep no more than
slight chance PoPs in the forecast at this time.

Models generally agree in rising heights and dry conditions on
Thursday with temperatures moderating to near or above seasonal
averages.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The progressive flow will make any long term forecast
difficult, and the models resolve the evolution of a potential
tropical system differently. With this in consideration, have
opted to stay close to a blend of guidance which keep conditions
mostly dry until late Thursday. After this time, deeper moisture
will support higher PoPs and warming temperatures until an upper
level trough deepens over the central CONUS late.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
MVFR cigs will lift to VFR as drier air works in from the west.
With the passing of an upper level trough, scattered showers
are possible especially for FKL and DUJ closer to the center of
the disturbance. Confidence not high enough at any airport for
prevailing conditions just VCSH at the aforementioned northern
terminals between 22Z- 02Z.

After sunset VFR conditions will slowly give way to a moist
boundary layer and development of MVFR stratocu in the predawn
hours. For now, opted to keep all airports no lower than MVFR,
however would not be surprised to see FKL and DUJ drop below
1KFT CIGS between 09Z-13Z. Stratocu will break into a scattered
cu field by the end of the forecast.

Winds will be light from the west around 5-8kts.

.Outlook...
Brief restrictions are possible through mid week as an upper
trough slides over the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 19, 4:19 AM EDT, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
419 AM EDT Mon Jun 19 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-200830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
419 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KAGC), 12:00Z

9.9 hours before the tornado, 111 km from the path. June 19, 2017.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3 joules per kilogram, CIN 0, lifted condensation level 574 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 0 square meters per square second, 0 to 6 km bulk shear 51 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
13 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Franklin(Awos) (FKL), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2017 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of June 19, 2017

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 1912:20 PM EDTEF0Bradford, PA1.1250$50,000
June 192:36 PM EDTEF0Berks, PA2.150
June 193:49 PM EDTEF0Montgomery, MD0.2100
June 195:52 PM EDTEF0Clarion, PA0.860$20,000
June 197:15 PM EDTEF0Sussex, DE0.6200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.